Home / SEXPress / Birth Control Pills and Sex Drive
Thursday, May 31, 2012

Birth Control Pills and Sex Drive

Google+ Pinterest Print
This question is in regards to the side effects of the birth control pill, specifically the loss of sex drive. After discontinuation of the pill, how long should one expect to wait for sex drive to return? Does the sex drive return to pre-pill levels? How common is this side effect?

Lower levels of sexual desire are a common concern among those using birth control pills (in fact, I answered a similar reader question previously, which you can read here). This may be because birth control pills lower the levels of the hormone testosterone in women's bodies, and testosterone appears to play a role in feelings of sexual desire. However, there is less “hard data” about this phenomenon than one would expect. For example, there are no studies, to my knowledge, that quantify exactly how many women using hormonal contraception experience this side effect.

I consulted with a colleague who is a registered nurse specializing in reproductive health to see if she could provide any insight about what happens to sexual desire when women stop taking the pill. She confirmed that this is a very difficult question to answer because there are so many factors that can affect both sexual desire (whether or not one is using birth control pills) and pill use. For instance, which of the many different types of birth control pills was a person using? How long was she taking it? How old was she when she started taking it, and how old was she when she stopped? All of these factors may influence whether a person's sex drive is influenced by the use of hormonal contraceptives and how it responds when the use of these contraceptives ends.

In addition, there are many other factors—lack of sleep, stress, relationship satisfaction, age—that can influence sex drive. It can be hard to untangle all of the different factors in addition to birth control pills that could cause a loss of sexual desire.

Many health care providers tell patients to wait a few months after stopping a hormonal birth control method for side effects to subside. However, since every person and every situation is different, only an individual consultation with your health care provider will adequately answer this question for you. If you or your partner are concerned about a loss of sexual desire, don't hesitate to talk to your health care provider about it.

Want Laura to answer your questions in SEXpress? Send them to laura@shepex.com. Not all questions received will be answered in the column, and Laura cannot provide personal answers to questions that do not appear here. Questions sent to this address may be reproduced in this column, both in print and online, and may be edited for clarity and content.


Laura Anne Stuart has a master's degree in public health and has worked as a sexuality educator for more than a decade. She owns the Tool Shed, an erotic boutique on Milwaukee's East Side.